This article needs more sources. (February 2022) |
| Drug overdose | |
|---|---|
| Classification and external resources | |
Activated carbon is a commonly used agent for decontamination of the gastrointestinal tract in overdoses. | |
| ICD-10 | T36.{{{3}}}-T50.{{{3}}} |
| ICD-9 | 960-979 |
| DiseasesDB | 3971 |
| MeSH | D015537 |
An overdose is when someone takes too much of a certain drug. This may be done voluntarily (as an attempt of suicide) or involuntarily (accidentally). The drug may be a drug taken to treat some medical condition, or it may be a drug taken for recreation. Overdoses are considered to be poisoning, usually. They may lead to death, depending on the drug used.
If someone is thought to have had an overdose it is important to get them to a doctor, or hospital. It can be very hard to see what kind of drug was taken. Therefore, it can be hard for the doctor to find an antidote to give. For this reason, a packet (even if it is empty) of the drug should be taken.